Thunderstorm Wind, Shannon
- When
- May 24, 7:10 PM CST
- Where
- Shannon County, 5 mi E of Akers
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.383, -91.483
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 5:30 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 630 PM CDT WED MAY 24 2006 .UPDATE... ISOLATED STORMS HAD DEVELOPED ACROSS SOUTH CENTRAL MISSOURI AT LATE AFTERNOON. SURFACE BASED CAPES AT 23Z REMAINED NEAR 3500 J/KG PROVIDING MORE THAN AMPLE INSTABILITY. LACK OF UPPER FORCING AND LOW LEVEL CONVERGENCE HAD PLAYED A LIMITING FACTOR TO THUNDERSTORM COVERAGE. HOWEVER ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH THE EVENING AS A VORTICITY LOBE SAGS INTO THE AREA. ADEQUATE DEEP LAYERED SHEAR NEAR AROUND 30 KTS WILL CONTINUE TO SUPPORT AT LEAST ISOLATED SEVERE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE MISSOURI OZARKS THROUGH 1 AM. FORECAST GRIDS HAVE BEEN UPDATED TO REFLECT LATEST CONVECTIVE TRENDS. FOSTER && .DISCUSSION... AXIS OF STRONG INSTABILITY WITH WEAKENING INHIBITION IS SETTING UP FROM SE KS NORTHEASTWARD INTO THE LAKE OF THE OZARKS REGION EARLY THIS AFTERNOON. CONWAY AND NEODESHA PROFILERS SHOW 6KM WINDS OF 35-45KT ACROSS THE AREA WHICH IS LEADING TO 0-6KM BULK SHEAR VALUES APPROACHING 35KT. GIVEN THE STRONG INSTABILITY IN PLACE THE STAGE SEEMS TO BE SET FOR SEVERE MULTICELLULAR CONVECTION TO RAPIDLY DEVELOP THIS AFTERNOON WITH AT LEAST SOME POTENTIAL FOR LOOSELY ORGANIZED SUPERCELLS WHICH WOULD ONLY MAGNIFY THE WIND/HAIL POTENTIAL. GREATEST SEVERE THREAT WILL LIKELY REMAIN NORTH OF I44 WHERE ATMOSPHERE HAS HAD THE MOST TIME TO RECOVER...HOWEVER WITH HOURS OF HEATING TO GO REMAINDER OF THE CWA STILL HAS TIME TO DESTABILIZE. CONVECTION WILL PROBABLY BEGIN TO WEAKEN AFTER SUNSET GIVEN THE RELATIVELY WEAK FORCING ALONG THE FRONT AND THE MAJORITY OF THE UPPER LEVEL SUPPORT PASSING TO OUR NORTH. FRONTAL BOUNDARY ITSELF IS NOT IN ANY BIG HURRY TO MOVE SOUTHWARD SO MOST OF THE CWA SHOULD STAY IN THE WARM SECTOR TONIGHT WITH LOWS LIKELY STRUGGLING TO FALL FAR INTO THE 60S. WRF/NAM/GFS ALL HAVE SLOWED THE FRONTAL TIMING DOWN SOME MORE AND HAS THE FRONT VERY NEAR THE ARKANSAS/MISSOURI BORDER THURSDAY AFTERNOON. MOISTURE POOLING ALONG THE BOUNDARY SHOULD ALLOW MLCAPES TO INCREASE TO 3000 J/KG OVER OUR FAR SOUTHERN CWA WITH 0-6KM SHEAR VECTORS PROGGED TO BE IN EXCESS OF 40KT...SO IF STORMS DEVELOP CONDITIONS WILL BE VERY FAVORABLE FOR SUPERCELLS WITH VERY LARGE HAIL AND POSSIBLY DAMAGING WINDS. BIG QUESTION WILL BE WHETHER CONVECTION WILL DEVELOP ALONG THE BOUNDARY GIVEN LACK OF UPPER LEVEL SUPPORT...HOWEVER WITH LITTLE IF ANY CAP WEAK CONVERGENCE ALONG THE NEARLY STALLED OUT FRONT COULD BE ENOUGH FOR SOME ISOLATED SEVERE THUNDERSTORMS TO DEVELOP. WEAK FRONT/MOISTURE DISCONTINUITY BOUNDARY WILL LIKELY BEGIN TO LIFT EVER SO SLOWLY NORTHWARD ACROSS OUR CWA THURSDAY NIGHT THROUGH FRIDAY NIGHT. MODEST ASCENT NORTH OF THE BOUNDARY ASSOCIATED WITH LOW LEVEL JET COULD ALLOW FOR SOME NOCTURNAL CONVECTION TO DEVELOP AND WEAK SURFACE CONVERGENCE ALONG THE BOUNDARY COULD ALLOW FOR AFTERNOON CONVECTION TO DEVELOP FRIDAY AFTERNOON. NEITHER SCENARIO LOOKS OVERLY LIKELY AT THIS TIME BUT ENOUGH OF A CHANCE EXISTS GIVEN THE AMOUNT OF MOISTURE AND INSTABILITY IN PLACE TO WARRANT AT LEAST SCHC POPS DURING THAT TIME FRAME. WHAT LEFT OF THE BOUNDARY WILL LIFT NORTH OF THE AREA BY SATURDAY WITH THUNDERSTORM CHANCES DECREASING. TEMPERATURES WILL BECOME QUITE TOASTY OVER THE WEEKEND WITH 850MB TEMPS OVER 20C AND UPPER RIDGE OVER THE AREA. HIGHS WILL PROBABLY CLIMB INTO THE 90S AREA WIDE SATURDAY EVEN ON THE PLATEAU WITH MID 90S POSSIBLE OVER WESTERN/NORTHERN PORTIONS OF THE CWA. COULD SEE TEMPERATURES BEGIN TO MODERATE A BIT EARLY NEXT WEEK AS UPPER RIDGE WEAKENS A BIT AND 850MB TEMPS COOL SOME. THIS COOLING IS MAINLY ADVERTISED BY THE GFS AND ECMWF IS LESS AGGRESSIVE WITH THE COOLING. DID TREND TEMPS A BIT MORE TOWARD CLIMO EARLY NEXT WEEK BUT REALLY WOULDNT BE SURPRISED IF THESE TEMPS NEED TO BE BUMPED UP SOME EVENTUALLY. PRECIPITATION CHANCES THROUGH THE EXTENDED LOOK PRETTY PALTRY AND KEPT POPS NEAR/SLIGHT BELOW CLIMO (WHICH IS NEAR 20 PERCENT) THROUGH THE PERIOD. IZZI && .AVIATION... VFR CONDITIONS ARE EXPECTED AT THE SPRINGFIELD AND JOPLIN TERMINALS TONIGHT THROUGH THURSDAY. SCATTERED CUMULUS WILL DIMINISH AFTER SUNSET. AN ISOLATED STORM CANNOT BE RULED OUT IN THE VICINITIES OF THE TERMINALS THIS EVENING BUT THIS HAS NOT BEEN INCLUDED IN THE TAFS. LOCALIZED MVFR CONDITIONS IN LIGHT HAZE AND FOG WILL BE POSSIBLE AROUND SUNRISE THURSDAY. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT WED MAY 24 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT WED MAY 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING.
HAIL TO THE SIZE OF GOLF BALLS.
AND DAMAGING WINDS OVER 60 MPH.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE EVENING
HOURS...PARTICULARLY EAST OF A ROLLA TO BRANSON LINE THROUGH
MIDNIGHT.
DISCUSSION:
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE EVENING
HOURS. A SEVERE THUNDERSTORM CANNOT BE RULED OUT...MAINLY EAST OF
A ROLLA TO BRANSON LINE. THE SEVERE THREAT WILL LIKELY BEGIN TO
DIMINISH BY LATE EVENING ACROSS THE ENTIRE OUTLOOK AREA.
IN ADDITION TO THE THREAT OF DAMAGING WINDS AND LARGE HAIL...VERY
LOCALIZED BUT HEAVY RAINFALL IS POSSIBLE WITH SOME LOCATIONS
POSSIBLY RECEIVING UP TO 2 INCHES OF RAIN IN AN HOURS TIME. THIS
COULD LEAD TO LOCALIZED FLASH FLOODING OF FLOOD PRONE AREAS AND
LOW WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE THAT THUNDERSTORMS COULD DEVELOP OVER FAR
SOUTHERN PORTIONS OF THE OUTLOOK AREA THURSDAY
AFTERNOON...GENERALLY SOUTH OF HIGHWAY 60. IF THUNDERSTORMS DO
INDEED DEVELOP THEN CONDITIONS WOULD BE QUITE FAVORABLE FOR SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
THERE IS STILL A CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED
UNTIL MIDNIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL ROBY 37.52N 92.14W
05/24/2006 E1.25 INCH TEXAS MO FIRE DEPT/RESCUE
&&
AFOSTERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 618 PM CDT WED MAY 24 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250130- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG... BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES... ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA... HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD... WAYNESVILLE...ROLLA...LAMAR...EL DORADO SPRINGS...STOCKTON... BOLIVAR...BUFFALO...LEBANON...HOUSTON...CABOOL...SALEM...JOPLIN... CARTHAGE...GREENFIELD...SPRINGFIELD...MARSHFIELD...ROGERSVILLE... MOUNTAIN GROVE...MANSFIELD...NEOSHO...AURORA...MOUNT VERNON... NIXA...OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...ANDERSON... PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...GALENA... BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...ALTON 618 PM CDT WED MAY 24 2006 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 390 IN EFFECT UNTIL 1 AM CDT THURSDAY FOR THE FOLLOWING AREAS IN MISSOURI THIS WATCH INCLUDES 34 COUNTIES IN CENTRAL MISSOURI BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR IN SOUTH CENTRAL MISSOURI DENT HOWELL OREGON SHANNON TEXAS IN SOUTHWEST MISSOURI BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY VERNON WEBSTER WRIGHT THIS INCLUDES THE CITIES OF...ALTON...ANDERSON...APPLETON CITY... AURORA...AVA...BOLIVAR...BRANSON...BUFFALO...CABOOL...CAMDENTON... CARTHAGE...CASSVILLE...COLE CAMP...EL DORADO SPRINGS...ELDON... EMINENCE...FORSYTH...FORT LEONARD WOOD...GAINESVILLE...GALENA... GREENFIELD...HERMITAGE...HOUSTON...JOPLIN...KIMBERLING CITY... LAKE OZARK...LAMAR...LEBANON...MANSFIELD...MARSHFIELD...MONETT... MOUNT VERNON...MOUNTAIN GROVE...NEOSHO...NEVADA...NIXA... OSAGE BEACH...OSCEOLA...OZARK...PINEVILLE...REPUBLIC... ROGERSVILLE...ROLLA...SALEM...SPRINGFIELD...STOCKTON...THAYER... THEODOSIA...VERSAILLES...VIENNA...WARSAW...WAYNESVILLE... WEST PLAINS...WILLOW SPRINGS AND WINONA. IZZI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL PLATO 37.50N 92.22W
05/24/2006 E0.50 INCH TEXAS MO PUBLIC
0645 PM HAIL SUCCESS 37.44N 92.09W
05/24/2006 E0.88 INCH TEXAS MO PUBLIC
HAIL HAD ACCUMULATED TO ONE INCH IN DEPTH.
&&
AFOSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL PLATO 37.50N 92.22W
05/24/2006 E1.75 INCH TEXAS MO FIRE DEPT/RESCUE
&&
AFOSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 3 S LICKING 37.46N 91.86W
05/24/2006 E0.88 INCH TEXAS MO EMERGENCY MNGR
&&
AFOSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CDT WED MAY 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 S LICKING 37.43N 91.86W
05/24/2006 E1.00 INCH TEXAS MO BROADCAST MEDIA
&&
AFOSTERThe St Louis radar (KLSX), 162 km away, was scanning. The volume nearest the first event began at 01:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508839.